Antibiotics causing most drug-induced liver injury



Up until today scientists assumed that the adult heart is unable to regenerate. Now, researchers and cardiologists from the Max Delbr?nter for Molecular Medicine (MDC) Berlin-Buch and the Charité - Universit?medizin Berlin (Germany) have been able to show that this dogma no longer holds true. Dr. Laura Zelarayán and Assistant Professor Dr. Martin W. Bergmann

Full Post: Heart regenerates after infarction

Antibiotics are the single largest class of agents that cause idiosyncratic drug-induced liver injury (DILI), reports a new study in Gastroenterology, an official journal of the American Gastroenterological Association (AGA) Institute.

DILI is the most common cause of death from acute liver failure and accounts for approximately 13 percent of cases of acute liver failure in the U.S. It is caused by a wide variety of prescription and nonprescription medications, nutritional supplements and herbals.

“DILI is a serious health problem that impacts patients, physicians, government regulators and the pharmaceutical industry,” said Naga P. Chalasani, MD, of the Indiana University School of Medicine and lead author of the study. “Further efforts are needed in defining its pathogenesis and developing means for the early detection, accurate diagnosis, prevention and treatment of DILI.”

In this prospective, ongoing, multi-center observational study - the largest of its kind - patients with suspected DILI were enrolled based upon predefined criteria and followed for at least six months. Those with acetaminophen liver injury were excluded.

Researchers found that DILI was caused by a single prescription medication in 73 percent of the cases, by dietary supplements in 9 percent and by multiple agents in 18 percent. More than 100 different agents were associated with DILI; antimicrobials (45.5 percent) and central nervous system agents (15 percent) were the most common. Of the dietary supplements causing DILI, compounds that claim to promote weight loss and muscle building accounted for nearly 60 percent of the cases. The study found that at least 20 percent of patients with DILI ingest more than one potentially hepatotoxic agent.

DILI remains a diagnosis of exclusion and thus detailed testing should be performed to exclude competing causes of liver disease; importantly, acute hepatitis C virus (HCV) infection should be carefully excluded in patients with suspected DILI by HCV RNA testing. Researchers found no relationship between gender and severity of DILI, but individuals with diabetes experienced more severe DILI.

http://www.gastro.org/

Link




The ability of the Food and Drug Administration (FDA) to regulate the safety of dietary supplements using nanomaterials is severely limited by lack of information, lack of resources and the agency’s lack of statutory authority in certain critical areas, according to a new expert report released by the Project on Emerging Nanotechnologies (PEN). The report,

Full Post: Barriers to effective FDA regulation of nanotechnology-based dietary supplements



According to researchers in the United States about 2.2 million seniors put themselves at high risk for drug interactions - they say many non-prescription medication, which are bought over-the-counter (OTC) can produce a harmful drug interactions. The researchers from the University of Chicago Medical Center say more attention is needed for non-prescription medications and

Full Post: Seniors warned about mixing OTC and prescription drugs



A new study from Mayo Clinic finds the use of the drug therapy etanercept ineffective in treating alcoholic hepatitis, an acute inflammation of the liver caused by excessive consumption of alcohol. The results of the study are published in the December issue of Gastroenterology. Alcoholic hepatitis is a major cause of morbidity and mortality worldwide.

Full Post: Etanercept found to be ineffective in treating alcoholic hepatitis



In perhaps the largest cancer chemoprevention trial ever conducted, researchers have found that supplementation with vitamin E or selenium, alone or in combination, was not associated with a lower risk of prostate cancer or other cancers. This study, along with another cancer prevention study, will be published in the January 7 issue of JAMA, the

Full Post: Neither vitamin E nor selenium reduce risk of prostate cancer



Use of prescription sleep aids nearly tripled among 18- to 24-year-olds between 1998 and 2006, according to a study released today by the Healthcare business of Thomson Reuters. During the study period, the average length of time sleep aids were used by adults under age 45 increased more than 40 percent — rising from 64

Full Post: Sharp increase in use of prescription sleep aids by young adults